Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 73, NWS Lubbock, TX

May 19, 2018Crosby County, Dickens County, Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 19, 2018, 6:43 PM CDT for Crosby County, Dickens County, Motley County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 6:43 PM CDT (23:43 UTC)
Expired
May 19, 2018, 7:30 PM CDT
In force
47 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Crosby County, TX, Dickens County, TX, Motley County, TX

The radar

The Lubbock radar (KLBB), 87 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:00 PM CDTHAIL 0.75Mcadoo, TXPEA TO MARBLE SIZE HAIL. ALSO HAD A QUICK 1.6 OF RAINFALL. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:30 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-656 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
-106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

679 
WUUS54 KLUB 192343
SVRLUB
TXC107-125-345-200030-
/O.NEW.KLUB.SV.W.0073.180519T2343Z-180520T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
643 PM CDT SAT MAY 19 2018

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northern Dickens County in northwestern Texas...
  Northeastern Crosby County in northwestern Texas...
  Southwestern Motley County in northwestern Texas...

* Until 730 PM CDT

* At 642 PM CDT, a severe thunderstorm was located near Mcadoo, or 11
  miles west of Dickens, moving east at 15 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Dickens, Afton, Mcadoo and Roaring Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3357 10060 3353 10116 3370 10124 3401 10079
TIME...MOT...LOC 2342Z 251DEG 14KT 3368 10101 

HAIL...2.50IN
WIND...60MPH
 
$$

55
3 follow-up statements
481 
WWUS54 KLUB 200002
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
702 PM CDT SAT MAY 19 2018

TXC107-125-345-200030-
/O.CON.KLUB.SV.W.0073.000000T0000Z-180520T0030Z/
Dickens TX-Crosby TX-Motley TX-
702 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN DICKENS...EAST CENTRAL CROSBY AND SOUTH CENTRAL
MOTLEY COUNTIES...

At 702 PM CDT, a severe thunderstorm was located near Mcadoo, or 7
miles northwest of Dickens, moving east at 20 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Dickens, Afton, Mcadoo and Roaring Springs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3363 10064 3355 10117 3362 10120 3368 10123
      3397 10078
TIME...MOT...LOC 0002Z 256DEG 15KT 3368 10094 

HAIL...2.50IN
WIND...60MPH
 
$$

55
300 
WWUS54 KLUB 200019
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
719 PM CDT SAT MAY 19 2018

TXC345-200029-
/O.CAN.KLUB.SV.W.0073.000000T0000Z-180520T0030Z/
Motley TX-
719 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOTLEY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Texas.

LAT...LON 3363 10064 3357 10107 3364 10108 3375 10111
      3384 10080 3384 10073
TIME...MOT...LOC 0019Z 244DEG 29KT 3375 10078 

$$

TXC107-125-200030-
/O.CON.KLUB.SV.W.0073.000000T0000Z-180520T0030Z/
Dickens TX-Crosby TX-
719 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN DICKENS AND EAST CENTRAL CROSBY COUNTIES...

At 719 PM CDT, a severe thunderstorm was located over Afton, or 9
miles north of Dickens, moving northeast at 35 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Dickens, Mcadoo and Afton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3363 10064 3357 10107 3364 10108 3375 10111
      3384 10080 3384 10073
TIME...MOT...LOC 0019Z 244DEG 29KT 3375 10078 

HAIL...2.50IN
WIND...60MPH
 
$$

55
920 
WWUS54 KLUB 200029
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
729 PM CDT SAT MAY 19 2018

TXC107-125-200038-
/O.EXP.KLUB.SV.W.0073.000000T0000Z-180520T0030Z/
Dickens TX-Crosby TX-
729 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DICKENS AND EAST
CENTRAL CROSBY COUNTIES WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Texas.

LAT...LON 3363 10064 3357 10107 3364 10108 3375 10111
      3384 10080 3384 10073
TIME...MOT...LOC 0028Z 245DEG 31KT 3368 10087 

$$

55

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:33 PM CDT, 10 minutes earlier.

Area forecast discussion, May 19, 6:33 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
633 PM CDT Sat May 19 2018

.AVIATION...
VFR should collapse to MVFR in low ceilings toward sunrise Sun
well behind a cold front. Until then, TS may graze the LBB
airspace with a higher probability at CDS, before a greater
coverage of TS develop with the FROPA near midnight. This latter
threat of TS still appears greatest at LBB, although PVW is also
at risk for some lightning overnight.

&&

.PREV DISCUSSION... /issued 224 PM CDT Sat May 19 2018/

DISCUSSION...
Lift was in no short supply this afternoon as a well-defined
stationary front was found draped from Childress southwest to
Levelland and Plains as of 1 PM. Aloft, water vapor imagery
revealed an impulse in SW flow approaching from southeast NM and
far West TX. Add to this the RRQ to an upper jet and a very modest
EML (per Lubbock Airport AMDAR profiles) and the stage is primed
for scattered to numerous storm development. Similar to Friday,
an axis of elevated convection early this afternoon is expected to
become more surface based by mid afternoon and make full use of
2000 to 3000 J/kg of MLCAPE. Unlike Friday, today we have a deeper
fetch of moisture advection underway (as noted by an axis of
stratus aligned from Del Rio north to near Big Spring) which will
limit the degree to which moisture mixes out this afternoon.
Although oriented parallel to the boundary, deep layer shear
values around 35 knots will promote storm organization, including
some mesos given favorable backing of low level winds for
maintaining storm relative inflow. Modes overall should favor
linear structures given minimal capping and consolidating
outflows over time. This argues the greatest threat will be
downbursts as the significant hail potential should be restricted
to individual cells early in the event.

Following an inevitable MCS development off the Caprock this
evening, a reinforcing cold front will drop south and aid in
focusing a second round of storms, mainly after midnight. What
looks particularly interesting about this setup is the presence of
a 30-40 knot LLJ feeding rich mixing ratios northward overnight.
This isentropic ascent should focus numerous elevated storms
overnight, with some likelihood for training precip and heavy
rain. Majority of CAMs and global models indicate such a scenario
as PWATs rise to over 1 inch. This precip should wane from N-S
toward daybreak Sunday as the layer of isentropic ascent shifts
south. Widespread stratus trapped along the frontal inversion and
cool NE winds will make for a pleasantly cool day area wide. PoPs
were dried out in most areas by the afternoon as saturated depths
thin out and omega vanishes. Prospects for additional storms
arriving Sun night from sern NM remain decent, but not definite as
this will hinge on the strength of the LLJ/isentropic forcing and
any pre-existing storms that manage to form in the easterly
upslope of NM. Weak upper ridging during this time may also limit
the coverage of precip, which should amplify a bit on Monday ahead
of increasingly cyclonic SW flow for Mon night and Tue. Broad SE
winds in the low levels during this time will keep the dryline
well to our west, which may also curtail PoPs during the day and
make for more of a nocturnal threat of storms and perhaps a
diminished severe threat. By later week, weakening winds aloft in
response to anticyclonic flow and sharper ridging atop the region
should bring a gradual demise to PoPs and spell a return to drier
and somewhat hotter conditions.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, May 19, 4:36 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Lubbock TX
436 PM CDT Sat May 19 2018

TXZ021>044-200815-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
436 PM CDT Sat May 19 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There will be a risk for severe thunderstorms this afternoon
east a Tahoka to Plainview to Childress line. Hail to the size of
baseballs and wind gusts to 70 mph along with a tornado or two
are possible. A risk for large hail and severe wind gusts along
with localized flooding will spread over most areas tonight as a
cold front moves into the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong or severe thunderstorms also may develop Monday through
Wednesday as an unsettled pattern holds over our region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 19, 5:22 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
522 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             PADUCAH                 34.01N 100.30W
05/19/2018  E1.00 INCH       COTTLE             TX   STORM CHASER

&&

EVENT NUMBER LUB1800136

CALDRICH

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:42 PM CDTSpecial Weather StatementLUBHall33 min
May 19, 3:39 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley51 min
May 19, 4:14 PM CDTSevere Thunderstorm WarningLUBDickens, Motley16 min
May 19, 4:28 PM CDTSevere Thunderstorm WarningLUBCottle, Motley47 min
May 19, 4:57 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle48 min
May 19, 5:44 PM CDTSevere Thunderstorm WarningLUBCottle16 min
May 19, 5:56 PM CDTSevere Thunderstorm WarningLUBCrosby49 min
May 19, 5:58 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lynn29 min
May 19, 6:40 PM CDTFlash Flood WarningLUBCrosby, Dickens67 min
May 19, 6:53 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.